Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Recreational drugs and effects on HIV.
Jan 25, 2001

Dear Doctor,

Thanks for all your great help too those of us needing your expertise.I am very concerned for a friend of mine who just tested positive recently;his number where OK but not great by any means CD4 550 VL 2700.The problem is he thinks he's just fine because his Doctor hasn't started him on HARRT and continues to do Crystal,GHB,Special K,ecstasy and cocaine on a regular bases.Alone with staying up all night partying.My partner and I also tested positive and I was also diagnosed with Advanced NHL.So we only know too well what this disease can mean.We where no angles by any means;but since learning that where HIV decided our health was more important and longevity verses partying.How can i help my friend before he damages his immune system any further. Any advice I'd be grateful.Thank you.

Response from Dr. Young

Thanks for your question and comments. There is no direct relationship between recreationals and HIV, per se; excesses can lead to a tendency to ignore ones health or fail to receive the usual health care maintenance. Certainly, for those who are taking antivirals, recreationals pose the danger of missed doses of medications (poor adherence) and the risk of drug resistant virus.

As for CD4 count of 550 and viral load of 3000; there is a newer appreciation that people in this category may defer on the initiation of therapy, provided, again, that they receive follow up monitoring labs. -BY

Benjamin Young, M.D., Ph.D.



Previous
Hepatitis Vaccine and Elisa Accuracy
Next
Worried!!! Please help... Acne like eruption all over the trunk

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement